On finite groups acting on acyclic low-dimensional manifolds

Tom 215 / 2011

Alessandra Guazzi, Mattia Mecchia, Bruno Zimmermann Fundamenta Mathematicae 215 (2011), 203-217 MSC: 57M60, 57S17, 57S25. DOI: 10.4064/fm215-3-1

Streszczenie

We consider finite groups which admit a faithful, smooth action on an acyclic manifold of dimension three, four or five (e.g. Euclidean space). Our first main result states that a finite group acting on an acyclic 3- or 4-manifold is isomorphic to a subgroup of the orthogonal group ${\rm O}(3)$ or ${\rm O}(4)$, respectively. The analogous statement remains open in dimension five (where it is not true for arbitrary continuous actions, however). We prove that the only finite nonabelian simple groups admitting a smooth action on an acyclic 5-manifold are the alternating groups $\mathbb A_5$ and $\mathbb A_6$, and deduce from this a short list of finite groups, closely related to the finite subgroups of SO(5), which are the candidates for orientation-preserving actions on acyclic 5-manifolds.

Autorzy

  • Alessandra GuazziSISSA
    Via Bonomea 256
    34136 Trieste, Italy
    e-mail
  • Mattia MecchiaDipartimento di Matematica e Informatica
    Università degli Studi di Trieste
    34100 Trieste, Italy
    e-mail
  • Bruno ZimmermannDipartimento di Matematica e Informatica
    Università degli Studi di Trieste
    34100 Trieste, Italy
    e-mail

Przeszukaj wydawnictwa IMPAN

Zbyt krótkie zapytanie. Wpisz co najmniej 4 znaki.

Przepisz kod z obrazka

Odśwież obrazek

Odśwież obrazek